Case report shows digital gangrene following quinine treatment in an infant, highlighting monitoring needs.
Introduction and importance: Distal digital gangrene following intravenous quinine for severe malaria is an infrequent but distressing complication. It is usually associated with severe Plasmodium falciparum malaria causing disseminated intravascular coagulation (DIC). Underlying mechanisms include microvascular thrombosis caused by parasite-infected erythrocytes. Additionally, the medication itself can act as a major contributing factor to local tissue ischemia. Case presentation: An 8-month-old infant presented with progressive right-hand swelling and distal digital gangrene following intravenous quinine administration for malaria. Ischemic necrosis was well-demarcated at the distal phalanges. The patient was successfully managed with surgical debridement and digital disarticulation, leading to uneventful wound healing. Clinical discussion: While systemic malaria causes symmetrical peripheral gangrene via capillary blockage, localized digital necrosis following drug infusion highlights risks such as accidental paravenous infiltration or chemical irritation from quinine. Pediatric small-caliber vessels are highly vulnerable to such ischemic insults. When necrosis is irreversible, surgical disarticulation prevents secondary infection. Conclusion: Digital gangrene is a severe complication of intravenous malaria therapy. This case emphasizes the critical need for prompt recognition and careful monitoring of peripheral cannulas during quinine infusion.
No takes yet. Share an insight, caveat, or question.
Abbas et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: